Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 117, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2016, 6:25 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 6:25 PM MDT (00:25 UTC)
- Expired
- Jul 27, 2016, 7:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:00 PM MDT | HAIL 1 | 1 E Dull Center, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
882
WUUS55 KCYS 280025
SVRCYS
WYC009-027-280115-
/O.NEW.KCYS.SV.W.0117.160728T0025Z-160728T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING...
NORTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
* UNTIL 715 PM MDT
* AT 625 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DULL
CENTER... OR 32 MILES SOUTHEAST OF WRIGHT...MOVING SOUTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DULL CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 10512 4350 10473 4342 10447 4319 10483
TIME...MOT...LOC 0025Z 302DEG 19KT 4349 10496
HAIL...1.00IN
WIND...60MPH
$$
COX3 follow-up statements
790
WWUS55 KCYS 280044
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT WED JUL 27 2016
WYC009-027-280115-
/O.CON.KCYS.SV.W.0117.000000T0000Z-160728T0115Z/
CONVERSE WY-NIOBRARA WY-
644 PM MDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES...
AT 644 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DULL CENTER...
OR 31 MILES SOUTHEAST OF WRIGHT...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DULL CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4350 10512 4350 10473 4342 10447 4319 10483
TIME...MOT...LOC 0044Z 328DEG 24KT 4350 10498
HAIL...1.25IN
WIND...60MPH
$$
COX062
WWUS55 KCYS 280053
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT WED JUL 27 2016
WYC009-027-280115-
/O.CON.KCYS.SV.W.0117.000000T0000Z-160728T0115Z/
CONVERSE WY-NIOBRARA WY-
653 PM MDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES...
AT 653 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DULL CENTER...
OR 39 MILES SOUTHEAST OF WRIGHT...MOVING SOUTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4339 10502 4343 10486 4331 10465 4319 10483
TIME...MOT...LOC 0053Z 332DEG 40KT 4337 10492
HAIL...1.50IN
WIND...60MPH
$$
COX246 WWUS55 KCYS 280109 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 709 PM MDT WED JUL 27 2016 WYC009-027-280117- /O.EXP.KCYS.SV.W.0117.000000T0000Z-160728T0115Z/ CONVERSE WY-NIOBRARA WY- 709 PM MDT WED JUL 27 2016 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES WILL EXPIRE AT 715 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4339 10502 4343 10486 4331 10465 4319 10483 TIME...MOT...LOC 0106Z 302DEG 19KT 4337 10492 $$ COX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:37 PM MDT, 48 minutes earlier.
Area forecast discussion, Jul 27, 5:37 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 537 PM MDT WED JUL 27 2016 .SHORT TERM...(This evening through Friday) Issued at 324 PM MDT Wed Jul 27 2016 Convection is starting to deepen over the Laramie Range and vicinity this afternoon as expected, with cu starting to bubble over the Pine Ridge and even the Cheyenne Ridge as well. Convective inhibition is steadily waning, so expect convection to expand in coverage through the evening as previously mentioned in the earlier update. For tonight, a rather potent vort max will ride over the forecast area in continued northwest flow aloft. This will combine with a weak llvl jet and forcing along the H7 front to maintain showers and storms overnight, especially across the northern tier of counties. Down south across the Cheyenne Ridge, stratus may develop in moist upslope flow. For Thursday, models continue to show a favorable setup for severe weather across the high plains. A sfc trough, perhaps remnant outflow boundary from tonight's convection, could provide additional forcing in addition to the stalled boundary along the Laramie Range. Made only slight adjustments to PoPs and weather from the previous shift's forecast as it was in good shape for what models continue to depict for tomorrow. All modes of severe weather are possible, even a couple tornadoes along the sfc/outflow boundary if it pans out. Friday should see a more isolated coverage of convection within a weaker overall flow pattern. Upper level energy with persistent but weaker upslope flow should spark off afternoon showers and storms. .LONG TERM...(Friday night through Tuesday) Issued at 324 PM MDT Wed Jul 27 2016 Heights aloft will rise over the weekend across the region for a drying/warming trend. There will still be quite a bit of llvl moisture and instability across the Panhandle to the east of the sfc trough, however the warmer air aloft/capping will limit tstm coverage. Highs will be back up into the mid 80s to mid 90s over lower elevations. Weak shortwave will move across Montana on Monday, with a fropa during the morning. Best chances of storms early next week will south of the area across Colorado. No significant monsoonal moisture incursion is expected through Tuesday with the midlvl subtropical ridge center located near the Four Corners region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 516 PM MDT Wed Jul 27 2016 The main concern this evening is how long the convection will last tonight. Latest radar loop was showing isolated convection mainly southeast of kcys. However, some more storms were developing north of Torrington. This may set the stage for more convection in the panhandle this evening. We are more confident about the KBFF and KSNY taf sites for now based on radar trends. We will also need to watch the convection spreading southeast from the Black Hills. KCYS, KLAR, and KRWL should stay in the clear through much of the evening. Another shortwave is progged to push southeast through southeast Wyoming later this evening and overnight and may trigger more thunderstorms after midnight. && .FIRE WEATHER... Issued at 324 PM MDT Wed Jul 27 2016 Breezy and dry conditions will prevail across the high country this afternoon, with showers and thunderstorms developing in moist, easterly upslope flow across the plains. Look for showers and storms to occur through tonight. There remains a good chance for a more scattered coverage of thunderstorms with wetting rains east of the Laramie Range Thursday, with isolated showers and thunderstorms Friday and on through the weekend. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RJM LONG TERM...ZF AVIATION...REC FIRE WEATHER...RJM
Hazardous weather outlook, Jul 27, 11:16 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1116 AM MDT WED JUL 27 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 281730- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1116 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL REDEVELOP OVER THE HIGH PLAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND WILL MOVE SOUTHEAST INTO WESTERN NEBRASKA THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY...ESPECIALLY ALONG AND EAST OF THE I25 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. WYZ104-105-109>115-281730- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1116 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN OR NEAR THE MOUNTAINS THIS AFTERNOON. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 27, 4:45 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 2 S HILLSDALE 41.18N 104.48W
07/27/2016 M1.00 INCH LARAMIE WY NWS EMPLOYEE
ALONG INTERSTATE 80.
&&
DDEALLocal storm report, Jul 27, 5:06 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 20 E CHEYENNE 41.14N 104.41W
07/27/2016 M0.88 INCH LARAMIE WY NWS EMPLOYEE
SIX INCH DEPTH OF HAIL.
0405 PM HAIL 20 E CHEYENNE 41.14N 104.41W
07/27/2016 M0.88 INCH LARAMIE WY NWS EMPLOYEE
SIX INCH DEPTH OF HAIL.
&&
DDEALLocal storm report, Jul 27, 5:12 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 20 E CHEYENNE 41.14N 104.41W
07/27/2016 M0.88 INCH LARAMIE WY NWS EMPLOYEE
SIX INCH DEPTH OF HAIL.
&&
DDEALLocal storm report, Jul 27, 5:40 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL PINE BLUFFS 41.18N 104.07W
07/27/2016 E1.75 INCH LARAMIE WY PUBLIC
ALONG INTERSTATE 80. THE HAIL CRACKED HIS WINDSHEALD.
&&
DDEALLocal storm report, Jul 27, 6:06 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
606 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 3 E MORRILL 41.96N 103.87W
07/27/2016 E1.75 INCH SCOTTS BLUFF NE PUBLIC
&&
DDEALLocal storm report, Jul 27, 6:13 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
613 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL MITCHELL 41.94N 103.81W
07/27/2016 E1.75 INCH SCOTTS BLUFF NE FIRE DEPT/RESCUE
&&
JGThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:59 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 46 min |
| Jul 27, 7:37 PM MDT | Tornado Warning | CYS | Niobrara | 38 min |
| Jul 27, 8:10 PM MDT | Tornado Warning | CYS | Goshen, Niobrara | 50 min |
| Jul 27, 8:54 PM MDT | Tornado Warning | CYS | Goshen | 17 min |
| Jul 27, 9:08 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 37 min |
| Jul 27, 9:37 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 38 min |
| Jul 27, 10:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 19 min |
| Jul 27, 10:24 PM MDT | Special Weather Statement | CYS | Goshen | 51 min |
| Jul 27, 10:31 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 29 min |
| Jul 28, 1:54 AM MDT | Special Weather Statement | CYS | Niobrara | 66 min |
| Jul 28, 6:39 AM MDT | Special Weather Statement | CYS | Niobrara | 66 min |
| Jul 28, 7:40 AM MDT | Special Weather Statement | CYS | Niobrara | 50 min |
| Jul 28, 8:10 AM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 35 min |
| Jul 28, 3:26 PM MDT | Special Weather Statement | CYS | Carbon | 49 min |
| Jul 28, 3:53 PM MDT | Special Weather Statement | CYS | Albany | 22 min |
| Jul 28, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 32 min |
| Jul 28, 4:54 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jul 28, 5:29 PM MDT | Special Weather Statement | CYS | Laramie | 16 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.